Tornadoes · United States · Alabama · 2012

EF3 tornado, Stewerds Store to Buckhorn, Alabama, March 2, 2012

From Stewerds Store to Buckhorn, this EF3 tornado ran 34.0 miles across Limestone and Madison counties on March 2, 2012, touching down at 9:10 AM CST and reaching 250 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mphthis tornado

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF3
Date
March 2, 2012
Touchdown
9:10 AM CST (15:10 UTC)
Lifted
10:00 AM CST (16:00 UTC)
On the ground
50 minutes
Path length
34.0 miles (54.7 km)
Path width
250 yards (229 m)
Deaths
0
Injuries
0
Counties
Limestone and Madison counties
Touchdown point
34.760, -86.953
Lift-off point
34.948, -86.399
Record number
1203020910-01

What the Weather Service recorded

North Alabama experienced a portion of a much larger outbreak of tornadoes and severe weather from the Ohio Valley south through the Tennessee Valley to the Gulf Coast in advance of a strong cold front. The storms came in two waves. The first began during the mid-morning hours when two tornadic supercells developed across north central Alabama. The tornadoes (one EF-3 and one EF-2) tracked rapidly east-northeast across northeast Limestone and northern Madison Counties. ||During the early afternoon, numerous thunderstorms re-erupted across north Alabama, including several supercells. Most of these storms were large hail producers, in one case up to softball sized. Three additional weak tornadoes were spawned in Limestone County. There were also reports of isolated wind damage. One last band of storms rolled through parts of north central and northeast Alabama during the mid evening hours as the cold front moved through.

A tornado developed near the Athens Country Club and Golf Course along Hatfield Lake Road off U.S. Highway 31. Several trees were snapped and uprooted along a path that crossed Interstate 65 and Strain Road. The tornado then tracked across Lindsay lane about one mile south of U.S. Highway 72. In the Canebrake neighborhood, numerous homes sustained significant roof loss with garage doors blown out and some exterior wall damage. Minor structural damage also occurred in the Indian Trace Community off Woodland Road. The tornado then crossed U.S. Highway 72 near Piney Creek and continued to track northeast. At Mooresville Road and Pepper Road, numerous homes sustained significant damage, including major roof loss. A brick garage was collapsed and numerous trees were snapped and uprooted. As the tornado continued tracking northeast across McCulley Mill Road, additional homes were damage, again sustaining major roof to homes occurred along Nick Davis Road near East Limestone Road. Damage continued to homes along Eagle Point Drive and Freedom Drive where a home lost its roof completely an other homes received major roof loss, broken windows ad collapsed garages. The tornado then crossed into Madison County. This tornado obtained EF-2 status producing peak wind speeds of 125 mph.

A tornado crossed from Limestone into Madison County just north of Orville Smith Road where a single wide modular home lost much of its roof and tree were snapped around it. Major structural damage occurred at the intersection of Yarbrough Road and Old Railroad Bed Road. This was one of the worst hit areas around the Harvest community. Damage to homes, mostly collapsed roofs and some exterior wall damage continued east along Yarbrough Road across Bridges Drive and Bedford Lane, just before Wall Triana Blvd. Also in this area, power poles were snapped near the base. Damage continued across State Highway 53 just south of Jeff Road. The tornado snapped and uprooted trees along Quarter Mountain Road, Carters Gin Road, and Beaver Dam Road just before Pulaski Pike. More significant damage bean to be seen along Patterson Lane, between Mount Lebanon Road and Harwell Lane where wood power poles were snapped, numerous trees uprooted and several homes had roof loss. A large metal barn/shed lost it's roof and some of it's walls were collapsed inward. Damage continued along U.S. Highway 231 at Meridianville Middle School where a concrete power pole was snapped an minor roof damage occurred to nearby buildings.||The tornado then strengthened between Hubert Road and Walker Lane along Mitzi Drive. In this area, EF-2 to low end EF-3 damage was found as several single story homes were destroyed with a loss of all walls. Other homes received significant damage with complete loss of roof and failure of exterior walls. Estimated path width in this area was 200-250 yards. Just northeast of this location along Charley Patterson Road, EF-3 damage occurred as 3 brick veneer/cinder block houses were reduced to rubble. The tornado continued to produce significant damage along Butler Road just south of Walker Lane where additional concrete power pols were snapped and large oak trees were snapped and uprooted. The damage path continued north of New Market, near Hillsboro, with additional trees snapped and uprooted and some roof shingles were lost to some residences. Damage here suggests the tornado was beginning to weaken. Along Davis Road, just south of Moe Road, numerous trees were snapped or uprooted with severe shingle loss to a house about 200 yards away from the road. Beyond this, the tornado appeared to weaken and lift as it moved across the higher plateau region of extreme northeast Madison County.

A tornado of EF-2 intensity with a peak wind speeds of 130 mph crossed portions of north central into northeast Madison County. The tornado began it's path just south of the Meridianville-Madison County Executive Airport off Meridianville Bottom Road where several trees were snapped. The tornado continued it's path eastward to Buckhorn High School before lifting at a farm across from the school on Winchester Road.||The tornado snapped power poles and lines along Moores Mill Road just north of Darwin Road. The tornado then intensified and destroyed a silo just east of that location before snapping trees and collapsing a barn on Macon Lane. The EF-2 tornado continued east causing significant tree damage and structural loss to residences along Rube Robinson Road and Morning Mist Drive. Most residences experienced roof damage, including loss of shingles and windows blown out. One home on Morning Mist Drive completely collapsed and was torn off it's foundation. The tornado was at it's peak width of about 220 yards at this point, before narrowing to 50 to 100 yards as it re-crossed Rube Robinson Road. The tornado collapsed a roof and barn in this area, then crossed fields for about 1 mile before reaching residents adjacent to Buckhorn High School on Shady Oak Lane ad Maysville Lane. A residence experienced significant damage, with brick walls buckled and a large portion of the roof torn off. A nearby cinder block wall of a garage collapsed.||The tornado then tracked through the Buckhorn High School campus at a width of up to 100 yards. A block building used by the ROTC students adjacent to the stadium collapsed. Several portions of the roof of the high school were torn off. Several cars in the parking lot were moved, twisted, and damaged with some windows blown out. The tornado then crossed Winchester Road and severely damaged a farmhouse, snapped and uprooted trees and strewn debris downwind across an adjacent cotton field where the tornado is believe to have lifted.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

Issued (UTC)ExpiredProductOffice
14:00 UTC22:00 UTCWind AdvisoryHUN
14:51 UTC15:15 UTCSevere Thunderstorm WarningHUN
15:12 UTC15:45 UTCSevere Thunderstorm WarningHUN
15:18 UTC15:45 UTCTornado WarningHUN
15:25 UTC17:40 UTCTornado WatchHUN
15:35 UTC16:00 UTCTornado WarningHUN
19:20 UTC04:31 UTCTornado WatchHUN
19:30 UTC20:00 UTCSevere Thunderstorm WarningHUN
19:55 UTC20:45 UTCSevere Thunderstorm WarningHUN
20:00 UTC20:18 UTCTornado WarningHUN
21:07 UTC21:30 UTCTornado WarningHUN
21:26 UTC21:53 UTCTornado WarningHUN
21:44 UTC22:15 UTCSevere Thunderstorm WarningHUN

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 12:59 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the tornado touched down at Mar 2, 5:42 AM CST, 3 hours 28 minutes earlier.

Area forecast discussion, Mar 2, 5:42 AM CST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
542 AM CST FRI MAR 2 2012

.UPDATE...
FOR 12Z TAFS

&&

.DISCUSSION...
/ISSUED 514 AM CST FRI MAR 2 2012/
A STRONG UPPER LOW CURRENTLY LOCATED ACROSS THE NORTHERN PLAINS IS
EXPECTED TO DEEPEN AND SLOWLY SHIFT SOUTHEASTWARD ACROSS MINNESOTA
LATER TODAY...AS A 120-130 KNOT HIGH-LEVEL SPEED MAX AND ASSOCIATED
MID-LEVEL VORTICITY CENTER SHIFT NORTHEASTWARD TO THE LOWER GREAT
LAKES REGION. AT THE SURFACE -- A WELL-DEFINED LOW TRACKING EAST-
NORTHEASTWARD OVER THE OZARKS THIS MORNING -- IS FORECAST TO DEEPEN
SUBSTANTIALLY AS IT SHIFTS TO CENTRAL LOWER MICHIGAN BY THIS
EVENING...IN RESPONSE TO THE FEATURES MENTIONED ABOVE. THE ASSOCIATED
WARM FRONT HAS ALREADY RETREATED NORTHWARD THROUGH THE FORECAST
AREA...WITH TROPICAL AIR SURGING INTO THE REGION CHARACTERIZED BY
BOUNDARY LAYER DEW POINTS RISING INTO THE 60-65 DEGREE RANGE. THE
EVOLUTION AND MODE OF CONVECTION REMAINS A VERY DIFFICULT ASPECT OF
THE FORECAST THIS MORNING...BUT IT APPEARS THAT SCATTERED STORMS
CURRENTLY DEVELOPING TO THE SOUTHWEST WILL CONTINUE TO TRACK
NORTHEASTWARD THROUGH THE MID-MORNING HOURS...WITH THIS ACTIVITY
POSSIBLY BEING ENHANCED BY A WEAK/SOUTHERN STREAM MID-LEVEL WAVE
APPROACHING THE AREA FROM THE ARKLATEX REGION. SOME OF THIS ACTIVITY
MAY BE SEVERE...AND CAPABLE OF PRODUCING LARGE HAIL/DAMAGING WINDS
AND ISOLATED TORNADOES. IN ADDITION TO THIS...STRONG SOUTHWESTERLY
GRADIENT WINDS ARE EXPECTED TODAY...AND A WIND ADVISORY HAS BEEN
ISSUED FOR THE ENTIRE FORECAST AREA FOR SUSTAINED SWLY WINDS OF 20-30
MPH AND GUSTS OF 35-40 MPH.

BEYOND THIS MORNING...IT IS UNCLEAR HOW MUCH OF AN INFLUENCE A RIBBON
OF STRONGLY SUBSIDENT AIR ALOFT -- ASSOCIATED WITH THE STRONGER
VORT MAX EJECTING TO THE LOWER GREAT LAKES -- WILL HAVE ON THE AREAL
COVERAGE OF CONVECTION. VARIOUS SHORT TERM MODELS SUGGEST THAT ANY
WARM SECTOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON WILL REMAIN
WIDELY SCATTERED. HOWEVER...WITH THAT SAID...ANY STORMS THAT DO
DEVELOP WILL LIKELY BE SUPERCELLULAR...GIVEN CONSISTENT MODEL PROGS
OF FAVORABLE MOISTURE/INSTABILITY AND VERTICAL WIND SHEAR /850 MB
SWLY WINDS OF 45-55 KNOTS AND MID-LEVEL WSWLY FLOW IN THE 65-75 KNOT
RANGE/. THESE STORMS WILL HAVE THE HIGHEST LIKELIHOOD OF PRODUCING
SIGNIFICANT WINDS/HAIL AND TORNADOES. IT APPEARS THAT RIGHT AROUND
03/00Z...A SOLID LINE OF INTENSE THUNDERSTORMS WILL DEVELOP ALONG THE
PRIMARY SURFACE COLD FRONT AS IT BEGINS TO ENTER FAR NORTHWEST
ALABAMA. THE COLD FRONT AND ITS ACCOMPANYING SQUALL SHOULD PROGRESS
RAPIDLY SOUTHEASTWARD AS THE GREAT LAKES SURFACE CYCLONE CONTINUES TO
DEEPEN...ENDING THE THREAT FOR SEVERE WEATHER BETWEEN 03/01-03Z
ACROSS NORTHWEST ALABAMA...03/03-05Z IN THE I-65 CORRIDOR...AND
03/05-07Z ACROSS THE FAR SOUTHEAST. ALTHOUGH LARGE HAIL AND ISOLATED
TORNADOES MAY EXIST WITH THIS LINE...THE PRIMARY THREAT WILL COME
FROM DAMAGING WINDS.

A SLIGHT CHANCE OF LIGHT POST FRONTAL SHOWERS WILL BE CARRIED INTO
EARLY SATURDAY MORNING FOR THE SOUTHEASTERN HALF OF THE AREA...BUT
EXPECT THE MAJORITY OF THE DAY TO BE PARTLY/MOSTLY CLOUDY AND
DRY...WITH A MUCH COOLER/DRIER AIR MASS BEING ADVECTED SOUTHEASTWARD
ON BRISK NORTHWEST WINDS. ALL MODELS AGREE THAT A BROAD POSITIVELY-
TILTED LONG WAVE TROUGH AXIS WILL STILL BE LOCATED TO THE WEST OF THE
AREA...AND FOR THIS REASON HAVE MAINTAINED AT LEAST SOME DEGREE OF
CLOUD COVER IN THE FORECAST UNTIL THE TROUGH AXIS SHIFTS EASTWARD ON
SUNDAY. A FEW LIGHT SHOWERS WILL ALSO BE POSSIBLE -- MAINLY ON SUNDAY
MORNING -- AS THE STRONGEST LARGE SCALE FORCING FOR ASCENT MOVES
THROUGH THE REGION. GENERALLY DRY AND PLEASANT CONDITIONS ARE
EXPECTED FOR MUCH OF NEXT WEEK...AS A MID-LEVEL RIDGE AXIS BUILDS
OVER THE REGION IN THE WAKE OF THE DEPARTING TROUGH. ALTHOUGH DEW
POINTS WILL REMAIN SEASONABLY LOW /UPPER 20S TO LOWER 30S/ THROUGH
THE MIDDLE OF THE WEEK...DEVELOPING SOUTHEASTERLY RETURN FLOW AHEAD
OF THE NEXT WESTERN CONUS MID/UPPER-LEVEL DISTURBANCE WILL ALLOW
MOISTURE LEVELS TO GRADUALLY RISE BY THE END OF THE FORECAST PERIOD.

70/DD

&&

.AVIATION...
FOR 12Z TAFS...

MVFR CIGS WILL PREVAIL THROUGH THE NEXT COUPLE OF HOURS AT BOTH TAF
SITES AS SCT -SHRA/-TSRA DEVELOP AHEAD OF A COLD FRONT EXPECTED THIS
EVENING. CIGS COULD DROP BELOW MVFR WITH ANY OF THE -TSRA ACTIVITY. HAVE
INCLUDED A TEMPO GROUP FOR -TSRA TO ACCOUNT FOR THE -TSRA ACTIVITY
AND POSSIBLE DROP IN CIG TO MVFR FROM 12-14Z. WINDS ARE EXPECTED TO
INCREASE TO 20G30KTS BY 14Z WITH A HIGHER CIG (VFR). TSRA ARE
POSSIBLE THROUGHOUT THE DAY...BUT SPATIAL COVERAGE IS UNCERTAIN.
HAVE THUS KEPT VCTS IN FROM 14Z THRU 02-03Z. THE COLD FRONT SHOULD
THEN SHIFT WINDS TO THE NW BY 02-03Z WITH -TSRA POSSIBLE ALONG THE
FRONT. TSRA ACTIVITY SHOULD THEN DIMINISH/DISSIPATE WITH FROPA BY
04-05Z

SL.77

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR THE FOLLOWING
     ZONES: ALZ001>010-016.

TN...WIND ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR THE FOLLOWING
     ZONES: TNZ076-096-097.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Mar 2, 4:36 AM CST, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
436 AM CST FRI MAR 2 2012

ALZ001>010-016-TNZ076-096-097-021930-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
436 AM CST FRI MAR 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS MORNING. A FEW
OF THESE STORMS COULD BE STRONG TO LOCALLY SEVERE...WITH DAMAGING
WINDS...LARGE HAIL...AND ISOLATED TORNADOES THE PRIMARY THREATS.

THE MORE DANGEROUS ROUND OF SEVERE THUNDERSTORMS IS EXPECTED DURING THE
LATE AFTERNOON HOURS FRIDAY AND CONTINUING INTO THE EVENING...AS A
STRONG COLD FRONT APPROACHES THE AREA FROM THE WEST. DAMAGING
WINDS...LARGE HAIL...AND TORNADOES ARE THE THREATS WITH ANY SEVERE
STORMS. THE TORNADO THREAT WILL BE MOST LIKELY WITH ANY DISCRETE
THUNDERSTORMS THAT DEVELOP WELL AHEAD OF THE FRONT OR WITH ANY BREAKS
IN A LINE OF THUNDERSTORMS...EXPECTED TO DEVELOP ALONG OR AHEAD OF
THE COLD FRONT.

STRONG SOUTHERLY WINDS THIS MORNING THROUGH LATE THIS AFTERNOON WILL
RISE TO THE 20 TO 30 MPH RANGE WITH HIGHER GUSTS LIKELY OVER HIGHER
ELEVATIONS. PLEASE REFER TO THE WIND ADVISORY THAT HAS BEEN ISSUED
FOR THE AREA FOR THE LATEST INFORMATION.

THE SEVERE WEATHER THREAT IS EXPECTED TO DIMINISH FROM WEST TO EAST
WITH THE ONSET OF THE OVERNIGHT PERIOD AS THE COLD FRONT MOVES EAST
OF THE AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
REQUESTED FOR FRIDAY INTO FRIDAY NIGHT.

In the hours before

Special weather statement, Mar 2, 7:21 AM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
721 AM CST FRI MAR 2 2012

ALZ001-002-004-021400-
COLBERT-LAUDERDALE-LAWRENCE-
721 AM CST FRI MAR 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR COLBERT...LAUDERDALE AND LAWRENCE
COUNTIES UNTIL 800 AM CST...

AT 720 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LA GRANGE...MOVING NORTHEAST AT 60 MPH.

PENNY SIZE HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  NE SMITH...TOWN CREEK.
  NORTH COURTLAND...COURTLAND.
  WHEELER...ROGERSVILLE.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 3487 8733 3479 8725 3478 8728 3476 8727
      3476 8722 3467 8712 3450 8753 3457 8753
      3457 8761 3464 8766
TIME...MOT...LOC 1320Z 240DEG 52KT 3460 8749

SL
Special weather statement, Mar 2, 8:09 AM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
809 AM CST FRI MAR 2 2012

ALZ001>005-021500-
COLBERT-FRANKLIN-LAUDERDALE-LAWRENCE-LIMESTONE-
809 AM CST FRI MAR 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR COLBERT...FRANKLIN...
LAUDERDALE...LAWRENCE AND LIMESTONE COUNTIES UNTIL 900 AM CST...

AT 805 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR THARPTOWN...OR NEAR RUSSELLVILLE...MOVING
NORTHEAST AT 55 MPH.

PENNY SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  LA GRANGE...WHITEOAK.
  NE SMITH...HATTON.
  TOWN CREEK.
  COURTLAND...WHEELER.
  HILLSBORO...OLIVER.
  RIPLEY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3500 8695 3473 8678 3468 8679 3462 8698
      3465 8704 3465 8705 3467 8709 3469 8710
      3458 8711 3442 8765 3457 8776 3501 8715
TIME...MOT...LOC 1409Z 240DEG 49KT 3454 8760

SS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Nashville Metro, TN (KBNA), 12:00Z

3.2 hours before the tornado, 142 km from the path. March 2, 2012.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1667 joules per kilogram, CIN -25, lifted condensation level 523 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-03-02The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 175 square meters per square second, 0 to 6 km bulk shear 68 knots.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1667 J/kg
Mixed-layer CIN
-25 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
523 m above ground
0-6 km bulk shear
68 kt
0-1 km bulk shear
26 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.1
0-3 km lapse rate
4.6 K/km

Open this sounding in Storm Lab

Nashville Metro, TN (KBNA), 00:00Z

8.8 hours after it, 142 km from the path. March 3, 2012.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2012-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 262 joules per kilogram, CIN -100, lifted condensation level 1382 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2012-03-03The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 150 square meters per square second, 0 to 6 km bulk shear 70 knots.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
262 J/kg
Mixed-layer CIN
-100 J/kg
Surface CAPE
250 J/kg
Mixed-layer LCL
1382 m above ground
0-6 km bulk shear
70 kt
0-1 km bulk shear
38 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3
0-3 km lapse rate
5.9 K/km

Open this sounding in Storm Lab

The surface observations

Huntsville/Madison County Exec (MDQ), 11 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
13:15 UTC64.462.6200° 12 kt181007.5
13:35 UTC64.462.6190° 9 kt1007.1-VCTSRA
13:55 UTC64.462.6180° 12 kt171007.1
14:15 UTC66.262.6180° 14 kt191007.1
14:35 UTC6862.6190° 18 kt231006.4TS
14:55 UTC6862.6200° 17 kt221006.4VCTS
15:15 UTC6862.6200° 20 kt291006.1TS
15:35 UTC6862.6190° 16 kt221006.1-TSRA
15:55 UTC66.262.6260° 14 kt271006.8TSRA
16:15 UTC64.462.6300° 20 kt301006.1+TSRA
16:35 UTC6864.4220° 23 kt281006.4
16:55 UTC69.864.4200° 21 kt311005.8

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Northeast Alabama radar (KHTX), 55 km away, was scanning. The volume nearest the touchdown began at 15:10 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
15:08 UTCTORNADO 15 S HuntlandJackson, ALA NARROW PATH OF DAMAGE...MAINLY SNAPPED/UPROOTED TREES...OCCURRED JUST WEST OF HIGHWAY 65 NEAR FRANCISCO IN NORTHWEST JACKSON COUNTY. THE DAMAGE EXTENDED ABOUT 1 MILE NORTHEAST INTO EXTREME SOUTHERN FRANKLIN COUNTY TENN
15:10 UTCTORNADO 33 Sse AthensLimestone, ALA LONG TRACK EF-3 TORNADO BEGAN IN EAST CENTRAL LIMESTONE COUNTY AND TRACKED OVER 34 MILES LIFTING IN EXTREME NORTHEAST MADISON COUNTY. MAXIMUM PATH WIDTH WAS 250 YARDS. MAJOR STRUCTURAL DAMAGE TO 2-STORY HOMES WAS SEEN
15:20 UTCTSTM WND DMG5 Ese AthensLimestone, ALWIND PICKING UP DEBRIS WITH ESTIMATED WIND GUST OF 50MPH. ROTATION SEEN IN STORM. NO INJURIES.
15:20 UTCTSTM WND DMG6 Ese AthensLimestone, ALPOWER LINES AND TREES DOWN AND STRUCTURAL DAMAGE SEEN AT CRAFT ROAD AND MOORESVILLE ROAD.
15:40 UTCFUNNEL CLOUD2 S AthensLimestone, AL
15:43 UTCTORNADO5 S Hazel GreenMadison, AL50 MPH WINDS WITH POWER LINES SPARKING...ROTATION REPORTED. TORNADO REPORTED ON GROUND
15:47 UTCTORNADO3 N MeridianvilleMadison, ALPOWER LINES DOWN ON CAR
15:49 UTCTORNADO6 Nw HuntsvilleMadison, ALRESEARCH PARK BLVD AND DAN TIBBS...FUNNEL CLOUD
15:56 UTCTORNADO4 Sse HarvestMadison, ALRAIN WRAPPED TORNADO REPORTED ON THE GROUND AT NICK DAVID AND JEFF RD.
15:58 UTCHAIL 1.75ArdmoreLimestone, AL
16:01 UTCTORNADO5 Wsw MeridianvilleMadison, ALRAIN WRAP TORNADO
16:03 UTCFUNNEL CLOUD4 Sse HarvestMadison, ALFUNNEL CLOUD WAS REPORTED AT THE INTERSECTION OF NICK DAVIS AND JEFF ROAD.
16:05 UTCHAIL 1.75MeridianvilleMadison, AL
16:06 UTCTORNADO 21 E MeridianvilleMadison, ALAN EF-2 TORNADO TOUCHED DOWN JUST SOUTH OF THE MADISON COUNTY EXECUTIVE AIRPORT IN MERIDIANVILLE AND TRACKED EAST-NORTHEAST FOR 7.3 MILES BEFORE LIFTING JUST EAST OF BUCKHORN HIGH SCHOOL. THE MOST SIGNIFICANT DAMAGE OCCU
16:07 UTCTORNADO1 E MeridianvilleMadison, ALRAIN WRAP TORNADO
16:08 UTCTORNADO3 E MeridianvilleMadison, ALTORNADO ON GROUND
16:15 UTCTORNADO4 Ene Moores MillMadison, ALTORNADO ON GROUND
16:19 UTCTORNADO4 Ene Moores MillMadison, ALPEOPLE TRAPPED IN RUBBLE WITH INJURIES
16:19 UTCTORNADO5 Ne MeridianvilleMadison, ALHOUSE DESTROYED
16:32 UTCTORNADO4 Ene Moores MillMadison, ALTREES DOWN...CARS DAMAGED AND FARM HOUSE DESTROYED NEAR BUCKHORN HIGH SCHOOL
16:43 UTCTORNADO5 Nne Moores MillMadison, ALPOWERLINES DOWN AT BETH AND BUTLER ROADS
16:54 UTCTORNADO3 E MeridianvilleMadison, ALPOWER LINES DOWN ON ROADS AND DAMAGE TO FARM BUILDING

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2012 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are

The other tornadoes of March 2, 2012

69 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
March 210:06 AM CSTEF2Madison, AL7.3220
March 210:08 AM CSTEF1Franklin, AL to TN0.9100$10,000
March 210:11 AM CSTEF0Clinton, IL0.750
March 211:15 AM CSTEF1Marion, TN0.5100$3,000
March 212:41 PM ESTEF3Hamilton, TN41.040044$35 million
March 212:28 PM CSTEF0White, IL2.6100$15,000
March 212:37 PM CSTEF2Posey, IN6.1140$500,000
March 21:47 PM ESTEF2Monroe, TN14.34003$5.0 million
March 21:00 PM CSTEF0Vanderburgh, IN2.050
March 21:38 PM CSTEF2Union, KY6.62001
March 22:50 PM ESTEF4Henryville tornado, Indiana and Kentucky46.680011$58 million
March 22:52 PM ESTEF0Swain, NC0.140
March 21:55 PM CSTEF0Limestone, AL2.750
March 21:55 PM CSTEF0Henderson, KY3.8100$50,000
March 22:06 PM CSTEF0Webster, KY0.850
March 22:22 PM CSTEF0Daviess, KY0.350
March 23:30 PM ESTEF1Clark, IN6.660$300,000
March 22:38 PM CSTEF2Hancock, KY16.5200$190,000
March 23:41 PM ESTEF3Trimble, KY3.375$500,000
March 23:44 PM ESTEF1Carroll, KY2.4150$1.3 million
March 22:45 PM CSTEF0Lincoln, TN0.650
March 23:52 PM ESTEF3Ripley, IN8.735035$275,000
March 24:01 PM ESTEF0Trimble, KY2.7100$50,000
March 24:02 PM ESTEF0Meade, KY0.730$2,000
March 24:12 PM ESTEF1Henry, KY0.340
March 24:23 PM ESTEF4Crittenden tornado, KY9.888048$21 million
March 24:24 PM ESTEF2Owen, KY5.41503$320,000
March 23:26 PM CSTEF0Limestone, AL5.075
March 23:39 PM CSTEF1Limestone, AL to KY, OH2.6150
March 24:39 PM ESTEF3Campbell, KY to OH20.4440313$9.2 million
March 23:48 PM CSTEF1Cheatham, TN0.6100$300,000
March 25:02 PM ESTEF0Bracken, KY0.150$70,000
March 24:05 PM CSTEF1Warren, KY0.560$50,000
March 25:25 PM ESTEF1Adams, OH2.9400$200,000
March 25:30 PM ESTEF0Adams, OH0.125$30,000
March 25:33 PM ESTEF2Adams, OH11.133012$2.0 million
March 25:39 PM ESTEF3Menifee, KY to WV85.01,58010118$81 million
March 25:46 PM ESTEF0Pike, OH4.1200$35,000
March 25:46 PM ESTEF0Scioto, OH2.0100$170,000
March 25:52 PM ESTEF0Rhea, TN2.775$10,000
March 25:53 PM ESTEF0Pike, OH2.8100$25,000
March 25:01 PM CSTEF0Coffee, AL0.525
March 26:08 PM ESTEF1Bath, KY7.4250$775,000
March 25:10 PM CSTEF1Marion, TN0.2100$2,000
March 25:26 PM CSTEF2Jackson, TN3.788020$2.0 million
March 25:31 PM CSTEF1Putnam, TN1.6500$250,000
March 25:33 PM CSTEF2Overton, TN6.9400$1.0 million
March 26:50 PM ESTEF3Magoffin, KY to WV49.01,320237$37 million
March 25:53 PM CSTEF1Lowndes, AL17.6400
March 25:56 PM CSTEF0Fentress, TN6.4300
March 27:04 PM ESTEF2Laurel, KY7.2310640$5.0 million
March 26:17 PM CSTEF0Geneva, AL0.125
March 26:23 PM CSTEF1Lamar, MS11.9300$400,000
March 27:32 PM ESTEF1Lincoln, WV16.0300$150,000
March 26:42 PM CSTEF1Forrest, MS3.0300$15,000
March 27:44 PM ESTEF2Cherokee, NC21.5400$2.0 million
March 28:09 PM ESTEF3Haralson, GA29.02001$12 million
March 28:26 PM ESTEF2Claiborne, TN2.62504$500,000
March 28:45 PM ESTEF1Claiborne, TN2.5200$100,000
March 28:50 PM ESTEF1Lee, VA2.52001$1.6 million

All 70 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.